Alert archive / California / Wind Advisories in 2018

Wind Advisory 5, NWS Phoenix, AZ

February 22, 2018San Bernardino County, California

NWS Phoenix, AZ issued this wind advisory at Feb 22, 2018, 2:00 AM PST for San Bernardino County, California. It took effect at Feb 22, 2018, 11:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 22, 2018, 2:00 AM PST (10:00 UTC)
In effect from
Feb 22, 2018, 11:00 AM PST
Expired
Feb 22, 2018, 6:53 PM PST
In force
8 hr
Issued by
NWS Phoenix, AZ

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2727 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WWUS75 KPSR 221000
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
300 AM MST Thu Feb 22 2018

CAZ560-222300-
/O.NEW.KPSR.WI.Y.0005.180222T1900Z-180223T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
200 AM PST Thu Feb 22 2018

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 10 PM PST
THIS EVENING...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM this morning to 10 PM PST
this evening. 

* AFFECTED AREA...Western Portions of Joshua Tree National Park.

* TIMING...Today from 11 AM PST to 10 PM PST. 

* WINDS...West winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds will create difficult and hazardous 
  driving conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
2 follow-up statements
633 
WWUS75 KPSR 222041
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
141 PM MST Thu Feb 22 2018

CAZ560-230600-
/O.CON.KPSR.WI.Y.0005.000000T0000Z-180223T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
1241 PM PST Thu Feb 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* AFFECTED AREA...Western Portions of Joshua Tree National Park.

* TIMING...Today from 11 AM PST to 10 PM PST.

* WINDS...West winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Strong winds will create difficult and hazardous 
  driving conditions, especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
822 
WWUS75 KPSR 230253
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
753 PM MST Thu Feb 22 2018

CAZ560-230400-
/O.CAN.KPSR.WI.Y.0005.000000T0000Z-180223T0600Z/
Joshua Tree NP West-
Including the cities of Cottonwood Visitor and Lost Horse-Keys
Village
653 PM PST Thu Feb 22 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Phoenix has cancelled the Wind
Advisory. 

Winds have fallen well below advisory levels at this time.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Feb 21, 6:21 PM PST, 7 hours 39 minutes earlier.

Area forecast discussion, Feb 21, 6:21 PM PST, 7 hours 39 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
721 PM MST Wed Feb 21 2018

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Cool conditions will continue to affect the region through the
weekend with several passing weak weather systems. The first will
approach tomorrow, causing an increase in winds across southeast
California and some areas of blowing dust. That system will pass
across Arizona Friday, bringing a few showers mainly to northern
Arizona. The weekend looks quite for now, and a slight warming
trend is expected early next week.

&&

.DISCUSSION...
Broad troughing continues across the Western CONUS with embedded
shortwaves circulating around it. One such feature is currently
passing across Arizona, mostly noted by the increase in high
clouds. The near surface remains exceptionally dry, with dew
points hovering around the 0F mark at most locations. Afternoon
temperatures persist below normal by a good 10F.

The first short wave will continue moving eastward with little
impact on our sensible weather. A second shortwave is quick on its
heels though and will quickly push into the Desert Southwest
Thursday. Pressure gradients tighten in response and breezy
westerly winds will develop most areas, most notably across the
wind prone areas of southeast California. While not quite up to
advisory levels, winds should be enough to kick up areas of
blowing dust in that area. Will continue to monitor for issuance
of a wind or blowing dust advisory.

Winds will settle Friday as the shortwave further settles in. This
second system will not have access to much of any moisture, but
it will be efficient with what little it has. Good isentropic and
orographic lift will squeeze some minor showers out over the
typically favored areas along the Rim. Phoenix will be on the
southern edge of this and there will be a sharp drop off in precip
chances the further south one travels. Accumulation amounts will
be very light, 1/10" at best. Snow levels will be low given the
already cold airmass already in place. Not out of the question
that some areas of northern Maricopa County (Wickenburg, far
northern Phoenix suburban fringes) see a few flakes with any
showers that develop. Further east, Globe could also see a few
flakes. Not to get too excited, but accumulations will be zero
below snow levels of 4000' or so (and very minor above that).

Into the weekend, yet another (albeit weaker) shortwave will pass
through the region Sunday, mostly just to reinforce the cool air
in place. Saturday and Sunday mornings will be quite cool again,
with some pockets of the lower deserts flirting with
freezing/subfreezing temperatures.

Beyond that, into next, some brief warming is likely early next
week with shortwave ridging developing. Global ensemble members
get messy toward mid-week but to indicate another potential for a
digging shortwave as the broad troughing pattern persists.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

A normal diurnal wind pattern is expected throughout the period with
light to moderate windspeeds near 4-8kt through Thursday morning. By
early afternoon winds will increase to 7-12kt with a few gusts near
17kt. Expect partly cloudy skies with FEW-BKN low to mid clouds from
7-15K tonight, becoming FEW-SCT by mid morning.

Southeast California/Southwest Arizona including KIPL and KBLH:

Some isolated to scattered light rain showers will continue to pass
through the region tonight along with light winds.  Skies will be
partly cloudy with FEW-BKN low to mid level clouds near 6-15K. By
late morning breezy to windy southwesterly winds will develop with
gusts as high as 25kt. A chance of patchy blowing dust is also
possible in the afternoon but will hold off on mentioning any
visibility restrictions in the TAFS at this time.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday: A weather system passing through the area
Friday will bring very cool high temperatures as well as increasing
humidity and isolated showers. Showers will be somewhat scattered
over higher terrain areas east of Phoenix. A drier westerly flow
aloft will develop Saturday into early next week, allowing
temperatures to gradually climb and approach seasonal normals by
Monday. Minimum RH values Friday will range from mid teens in far
southeast California to around 35 percent in the central deserts.
Drier air moving in Saturday will lower humidity, with minimum RH
values dropping into the 12 to 18 percent ballpark over the lower
deserts. Similar RH values will continue through the weekend and
into early next week. Expect breezy west to northwest winds Friday
with wind tapering off and becoming light Saturday through next
Monday. Increasing southwest wind is expected next Tuesday
especially over the far southeast California deserts.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Iniguez
AVIATION...Sawtelle
FIRE WEATHER...Hirsch/CB

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.